Montana, 2016Winter Storm in Montana, December 9 to 10, 2016
December 9 to 10, 2016 · NWS BYZ · 1 event in 1 county or zone
A moist Pacific flow aloft resulted in heavy snow across the Beartooth/Absaroka Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific flow aloft resulted in heavy snow across the Beartooth/Absaroka Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 9, 3:05 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Dec 9, 3:05 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Billings MT
305 PM MST Fri Dec 9 2016
.SHORT TERM...valid for Sat and Sun...
The first wave of energy is still lingering across Musselshell,
Treasure, and Rosebud counties. The next impulse of energy is
working into western Montana. As this wave moves into the area,
expect snow to spread across the area overnight. Lower elevations
will see an additional 1 to 2 inches of accumulation through
tomorrow afternoon. The foothills will see 3 to 4 with the high
mountains getting up to 6 to 10. This will result in roads
continuing to be snowpacked, especially the less traveled roads.
Given the accumulations and the snow cover on roads, will continue
the Winter Weathe Advisory through tomorrow afternoon.
Through the day tomorrow, warmer west winds will begin to shift
east towards Billings. As it does, expect the snow to decrease and
temperatures to increase into the 20s. Sunday should be drier and
warmer. Much of the area will see temperatures in the 20s to near
30. Reimer
.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...
Not a lot of changes were made to the extended forecast.
Uncertainty is still very high in the global models after Tuesday
morning. While the details of the forecast (especially snowfall)
are very cloudy right now, it does appear the trend of cold
temperatures will continue through next week.
Extended begins with another arctic cold front pushing south
through the forecast area early Monday. A good feed of pacific
moisture in the westerly flow aloft will setup a good overrunning
situation (moisture forced to rise over the wedge of arctic air) and
give the region another good shot of snowfall around 1-2 inches
(2-4 in the mountains) beginning Monday morning. Snowfall will
taper off overnight Monday into Tuesday morning. After a mostly
quiet Tuesday (expect for some mountain snowfall), big differences
in the models begin to appear.
The source of these differences arise from the handling of a cut-
off upper level low off the Western US, and its interaction with a
large upper level low over northern Canada. The GFS and Canadian
keep the pacific low weaker, and allow a drier northwest flow to
preside over the region through at least Thursday night. The EC
solution has a stronger cut-off low in the Pacific, and a weaker
upper level low in Canada, this setup results in wetter westerly
flow over the region, and allows much better chances for snow late
Wednesday night into Thursday. While the details are sketchy at
this point, it certainly lent at least a mention of snow in the
forecast for Thursday based on these differences.
Looking to the end of next week and into next weekend, the global
models indicated another disturbance crossing the region, and another
shot of snow. Timing differences are quite large with this system however.
EC gets the snow going again on Friday while the GFS and Canadian
are much slower. Either way, the extended period continues to look
unsettled and cold. This is supported well by the model
ensembles. Dobbs
&&
.AVIATION...
Occasional MVFR will impact KMLS through this afternoon, improving
to VFR after 00z. Across the western routes near KBIL and KLVM,
MVFR/IFR conditions and snow will move in this evening and tonight after
00-03z. Mountain obscurations will be prevalent through the TAF
period and MVFR/IFR conditions wont improve to VFR until after
12z, and from west to east. KMLS and KSHR should stay VFR through
this system, though isolated MVFR in a quick snow shower is
certainty possible tomorrow morning. Dobbs.
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 005/022 012/030 006/010 901/011 902/014 901/013 902/006
77/S 31/B 25/J 41/B 10/U 12/J 33/J
LVM 014/033 017/031 014/020 003/014 902/014 002/015 901/003
87/S 42/S 35/J 42/J 11/U 12/J 33/J
HDN 005/023 009/030 007/012 903/013 907/014 905/014 904/007
55/S 41/B 24/J 21/B 10/U 01/B 33/J
MLS 903/013 001/022 002/004 905/011 904/012 904/012 905/006
25/S 31/B 34/J 21/B 10/U 01/B 33/J
4BQ 000/020 006/027 005/010 904/012 903/013 902/014 902/007
22/S 41/B 13/J 21/B 10/U 01/B 33/J
BHK 908/008 902/017 902/001 907/007 904/006 906/006 906/001
24/S 41/B 24/J 11/B 11/B 01/B 23/J
SHR 007/028 014/030 011/015 903/009 905/012 902/014 904/005
23/S 52/S 24/J 32/J 10/U 01/B 33/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until noon MST Saturday FOR
ZONES 28-29-34-35-40>42-56-63-65-66.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Dec 9, 3:17 PM MST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
317 PM MST FRI DEC 9 2016
MTZ028>042-056>058-063>068-WYZ098-099-102230-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
317 PM MST FRI DEC 9 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
* POTENTIAL IMPACTS: COLD TEMPERATURES AND SNOWFALL CONTINUE NEXT
WEEK.
* TIMING: ANOTHER SURGE OF COLD AIR AND ADDITIONAL PERIODS OF SNOW
STARTING MONDAY.
* TEMPERATURES: AFTER A WARMUP SUNDAY...HIGHS WILL DROP BACK INTO
THE SINGLE DIGITS MONDAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A HAZARDOUS WEATHER OUTLOOK IS ISSUED WHEN HAZARDOUS WEATHER COULD
IMPACT THE REGION WITHIN THE NEXT WEEK. BE SURE TO STAY TUNED FOR
FUTURE UPDATES AS LOCATIONS, TIMING, AND IMPACTS COULD CHANGE.
BEGIN PREPARATIONS TO MITIGATE ANY IMPACTS THAT COULD RESULT FROM
THE HAZARDOUS WEATHER.
Winter Storm, Absarokee / Beartooth Mountains
- When
- December 9, 4:45 PM MST to December 10, 6:00 PM MST
- Where
- Absarokee / Beartooth Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Area Snotels reported 8 to 13 inches of snow. In addition, winds gusted 35 to 40 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664758.